Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, July 23, 2012

July 23, 2012 · NWS BGM · 24 events in 4 counties and zones

During the afternoon of July 23rd, an upper level disturbance moved east toward northeast Pennsylvania from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

During the afternoon of July 23rd, an upper level disturbance moved east toward northeast Pennsylvania from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms. Many reports were received of wind damage and very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 9:47 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 23, 9:47 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1047 AM EDT MON JUL 23 2012

.SYNOPSIS...
A SERIES OF UPPER-LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE
REGION TUESDAY MORNING...WITH DRIER AIR PUSHING IN BEHIND IT FOR
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE... ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS THE AREA LATE THIS MORNING AND HAVE TWEAKED GRIDS TO
ACCOUNT FOR LATEST COVERAGE AND LOCATION. MAIN CONCERN WILL BE
LATE THIS AFTERNOON WHEN THE SHORT WAVE CURRENTLY MOVING ACROSS
THE GREAT LAKES MOVES TO WESTERN NY. WITH PLENTY OF HEATING
EXPECTED THROUGH MID-AFTERNOON CAPES SHOULD BE WELL ABOVE 1000
J/KG BY LATE AFTERNOON WITH MODERATELY STRONG WIND FIELDS ALOFT.
THIS COULD RESULT IN A ROUND OF SEVERE STORMS LATER THIS AFTERNOON
OR THIS EVENING... AND SPC CONCURS WITH A SLIGHT RISK CURRENTLY
PAINTED FOR OUR AREA. LATEST HIGH RESOLUTION MODEL RUNS CONTINUE TO
INDICATE QUITE A BIT OF UNCERTAINTY WITH TIMING AND PLACEMENT OF
CONVECTION LATER TODAY... HOWEVER TIMING OF THE WAVE OVER THE
CENTRAL GREAT LAKES THIS MORNING WOULD SEEM TO POINT TOWARD A LATE
AFTERNOON POTENTIAL STARTING OVER THE FINGER LAKES. PREVIOUS
DISCUSSION BELOW.

430 AM UPDATE... WAVES OF SHRA/TSRA CONTINUE TO CROSS CNY/NRN TIER
PA ATTM...ASSOCD WITH AN APPROACHING UPR-LVL TROUGH OVER SRN
ONT/FAR WRN NY. IT APPEARS THAT THIS TROUGH WILL PUSH E OF THE RGN
IN THE 12-15Z TIME FRAME...WITH CONVECTIVE ACTIVITY TEMPORARILY
BCMG MORE ISOLD FOR THE LATE AM/EARLY AFTN PD.

BY 18-21Z...THE NEXT UPR-LVL WAVE...WELL DEFINED ON WATER VAPOR
IMAGERY JUST N OF MN/LK SUPERIOR ATTM...IS PROGGED TO APPROACH
UPSTATE NY FROM SRN ONT. THE COMBO OF IMPROVING MID-LVL LR'S WITH
THIS FEATURE...ALG WITH DAYTIME HTG/LOW-LVL WAA...SHOULD HELP
BOOST ML CAPE VALUES INTO THE 1000-2000 RANGE...SPCLY FOR THE NRN
HALF OF THE CWA. ADDITIONALLY...SHEAR PROFILES WILL ALSO BECOME
FAVORABLE FOR STG/SVR STORMS...WITH AN 850-900 MB JET MAX OF 40-45
KT CROSSING NY STATE BY EARLY EVE. SPC HAS MUCH OF THE FA
OUTLOOKED FOR PSBL SVR...AND THIS SEEMS REASONABLE GIVEN ABV
MENTIONED PARAMETERS. WE CONTINUE TO MENTION THE PSBLTY OF SVR WX
IN THE HWO LATER TDY. WE HAVE NOT INCLUDED ENHANCED WORDING IN THE
GRIDS JUST YET...AS WE'LL WAIT TO SEE HOW THINGS EVOLVE LATER TDY.

OUR CURRENT MAX TEMP GRID MATCHES MACHINE GUIDANCE QUITE WELL FOR
TDY...SO LTL TO NO CHGS WERE MADE HERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
445 AM UPDATE... AFTER A PSBL ROUND OF STG/SVR STORMS THIS EVE
(SPECIFICS MENTIONED ABV)...THINGS SHOULD BEGIN TO QUIET DOWN LATE
TNT...AS DRY ADVECTION BEGINS AND THINGS STABILIZE DIURNALLY. POPS
WILL BE LOWERED ACCORDINGLY WITH TIME LATE TNT.

THE ACTUAL SFC COLD FRNTL BNDRY DOESN'T APPEAR THAT IT WILL CROSS
THE AREA COMPLETELY TIL TUE AFTN. FOR THIS REASON...WE HOLD ONTO
THE PSBLTY FOR ISOLD SHRA/TSRA THROUGH ABT MIDDAY.

VERY PLEASANT WX IS EXPECTED TUE NGT AND WED...AS WEAK HIGH
PRESSURE BUILDS ACRS THE NERN STATES...BRINGING REFRESHINGLY LOWER
HUMIDITY...AND SLIGHTLY COOLER TEMPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AFTER A BEAUTIFUL WEDNESDAY...CONDITIONS WILL QUICKLY TAKE A TURN
FOR THE WORSE WEDNESDAY NIGHT INTO THURSDAY AS THE FIRST OF
SEVERAL DISTURBANCES BARE DOWN ON THE REGION. AS HIGHLIGHTED IN
RECENT DAYS...A SERIES OF UPPER-LEVEL SHORTWAVES DIVING SOUTHEAST
FROM A BUILDING RIDGE ACROSS THE NORTHERN ROCKIES COMBINED WITH A
NEARLY STATIONARY UPPER LOW ACROSS NORTHERN QUEBEC WILL RESULT IN
A STAGNANT UPPER-LEVEL PATTERN. UNDER THIS SCENARIO...VERY SLOW
MOVING SHORTWAVE TROUGHS CUTOFF FROM THE MAIN UPPER-LEVEL WIND
FIELDS WILL GRADUALLY MOVE SOUTHWEST TOWARDS OUR REGION IN
WEST-NORTHWEST FLOW ALOFT.

FCST MODELS ALL AGREE THAT THE FIRST ROUND OF SHWRS WILL BE UPON
US BY 12Z THU AS STRONG L0W-LEVEL JET WINDS OF ROUGHLY 40 KTS
ASCEND A NORTHWARD LIFTING WARM FRONT. ADDITIONAL FORCING WILL BE
PROVIDED BY STRONG UPPER-LEVEL DIVERGENCE ALOFT AS REGION WILL
RESIDE UNDER THE FAVORABLE LEFT ENTRANCE REGION OF AN
ANTICYCLONICALLY CURVED JET STREAK ROUNDING THE BASE OF THE
AFOREMENTIONED UPPER LOW ACROSS NORTHERN QUEBEC. CURRENTLY MODELS
TAKE THE SFC LOW EAST ACROSS WESTERN AND CENTRAL NY THROUGH THE
DAY ON THURSDAY...WITH THE HEAVIEST PRECIP AXIS SUGGESTED JUST NORTH
OF OUR FCST AREA ACROSS NORTHERN NY AND SOUTHERN ONTARIO. THAT
SAID...IF CONDITIONS WORK OUT AS ADVERTISED...MUCH NEEDED RAINFALL
WILL OCCUR ACROSS THE NORTHERN FINGER LAKES AND WESTERN MOHAWK
VALLEY.

BEYOND THIS...THE GFS QUICKLY EXITS THE SFC LOW STAGE RIGHT WHICH
WOULD SET UP A TEMPORARY LULL ON FRIDAY IN ADVANCE OF NEXT UPPER
SHORTWAVE DISTURBANCE. THE ECMWF ON THE OTHER HAND SUGGEST THE SFC
LOW WILL STALL OVER THE REGION WHICH WOULD LEAD TO CONTINUED RAIN
CHANCES RIGHT THROUGH THE END OF THE WEEK. QUICK LOOK AT THE
CANADIAN-CMC MODEL FAVORS THE SLOWER SOLUTION AS OFFERED BY THE
ECMWF AND THUS WILL KEEP CHC POPS THROUGH FRIDAY. AS MENTIONED
ABOVE...NEXT MAJOR TROUGH TO ENTER THE REGION BY SATURDAY WHICH
WILL BRING RENEWED CHANCES FOR SHWRS AND STORMS BEFORE CONDITIONS
BEGIN TO DRY OUT BY SUNDAY AS UPPER TROUGH PULLS AWAY FROM THE
REGION. EXPECT NEAR TO BELOW AVERAGE TEMPS THROUGH THE PERIOD
WITH CONTINUED RAIN CHANCES AND ABUNDANT CLOUD COVER ALOFT.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
SCATTERED SHWRS AND STORMS CURRENTLY MOVING THROUGH THE REGION IN
ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. ACTIVITY WILL RAPIDLY
COME TO AN END BETWEEN 13 AND 14Z AS MOST CONCENTRATED ACTIVITY
PUSHES OFF TO THE EAST. FOR THE REMAINDER OF THE MORNING INTO THE
EARLY AFTERNOON...EXPECT INCREASING SOUTHWEST WINDS WITH GUSTS
LIKELY APPROACHING 0 KTS UNDER A DEVELOPING CU FIELD CENTERED
NEAR 4 KFT.

BEYOND 21Z...CONDITIONS APPEAR FAVORABLE FOR RENEWED SHWR/STORM
DEVELOPMENT AS NEXT UPPER SHORTWAVE AND COLD FRONT APPROACH. WE
CURRENTLY EXPECT DEVELOPING SHWRS/STORMS TO FIRST INITIATE ACROSS
SOUTHERN CANADA...BEFORE RAPIDLY MOVING SOUTH ACROSS CENTRAL NY
TOWARDS 00Z. ANY STORMS THAT DO MOVE OVER A TERMINAL WILL BE
CAPABLE OF STRONG WINDS AND SHORT DURATION IFR VSBYS. FOR NOW...HAVE
MAINTAINED A PROB30 MENTION FOR ALL TERMINALS.

AS ACTIVITY EXITS TO THE SOUTH AND SOUTHEAST OVERNIGHT...CLEARING
SKIES ALOFT COMBINED WITH LEFT OVER LOW-LEVEL MOISTURE WILL SET
THE STAGE FOR DEVELOPING MVFR/IFR VSBYS/CIGS AT MOST TERMINALS
AFTER 06Z.

OUTLOOK...

TUE...MAINLY VFR.

TUE NGT...POSSIBLE MVFR/IFR VSBY RESTRICTIONS...ESPECIALLY AT ELM.

WED...VFR.

THU...RESTRICTIONS PSBL IN SHRA/TSRA...ESPECIALLY ELM/BGM/AVP.

FRI...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MSE
SHORT TERM...MLJ
LONG TERM...CMG
AVIATION...CMG
Hazardous weather outlook, Jul 23, 3:39 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT MON JUL 23 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
439 AM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HIT AND MISS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...WITH
THE GREATEST COVERAGE OF STORMS LATER THIS AFTERNOON INTO THE EVENING.
SOME STORMS MAY BECOME SEVERE...ESPECIALLY NORTH AND WEST OF A
LINE FROM TOWANDA TO BINGHAMTON TO COOPERSTOWN. STRONG WINDS AND
HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Jul 23, 7:15 AM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EDT MON JUL 23 2012

NYZ057-231300-
DELAWARE NY-
815 AM EDT MON JUL 23 2012

...STRONG THUNDERSTORM WILL AFFECT CENTRAL DELAWARE COUNTY...

* AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  MEREDITH...AND MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DELHI AT 825 AM EDT...
  MARGARETVILLE AT 900 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4221 7453 4219 7451 4211 7456 4206 7466
      4227 7515 4243 7505 4227 7448

SLI
Special weather statement, Jul 23, 9:56 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT MON JUL 23 2012

NYZ062-PAZ039-040-048-072-231600-
PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-
1056 AM EDT MON JUL 23 2012

...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...NORTH CENTRAL
PIKE...SOUTHEASTERN SUSQUEHANNA AND SOUTHWESTERN SULLIVAN COUNTIES...

* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR PLEASANT MOUNT...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALDENVILLE AT 1110 AM EDT...
  PROMPTON AT 1115 AM EDT...
  RILEYVILLE AND BETHANY AT 1120 AM EDT...
  RUTLEDGEDALE AND LOOKOUT AT 1125 AM EDT...
  ABRAHAMSVILLE AND LAURELLA AT 1130 AM EDT...
  CALKINS AND BEACH LAKE AT 1135 AM EDT...
  MILANVILLE AND DAMASCUS AT 1140 AM EDT...
  MILANVILLE AND NARROWSBURG AT 1145 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4145 7488 4162 7547 4164 7547 4164 7552
      4167 7563 4188 7549 4170 7474

SLI

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
July 23, 11:32 AM EST
Where
Pike County, 3.46 mi SW of Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
41.280, -74.860

Hail, Pike

When
July 23, 11:36 AM EST
Where
Pike County, 2.32 mi SSW of Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
41.290, -74.840

Hail, Pike

When
July 23, 12:23 PM EST
Where
Pike County, Dingmans Ferry
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -74.880

Thunderstorm Wind, Pike

When
July 23, 12:39 PM EST
Where
Pike County, 3.17 mi SSW of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.180, -74.910

People were trapped on the roadway due to trees down on Route 209.

Hail, Wayne

When
July 23, 2:30 PM EST
Where
Wayne County, 3.3 mi SW of Scott Center
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -75.450

Thunderstorm Wind, Susquehanna

When
July 23, 2:35 PM EST
Where
Susquehanna County, Lawton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.780, -76.070

Trees were blown down just west of Lawton.

Hail, Susquehanna

When
July 23, 2:39 PM EST
Where
Susquehanna County, New Milford
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -75.730

Hail, Susquehanna

When
July 23, 2:45 PM EST
Where
Susquehanna County, 0.51 mi E of Starruca
Measured
1 in hail
Property damage
$15,000
Reported by
Post Office
Coordinates
41.900, -75.470

Hail damaged cars, and broke several windshields.

Hail, Wayne

When
July 23, 3:05 PM EST
Where
Wayne County, Lakewood
Measured
1.75 in hail
Reported by
Public
Coordinates
41.850, -75.370

Hail, Wayne

When
July 23, 3:10 PM EST
Where
Wayne County, Lakewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.850, -75.370

Thunderstorm Wind, Wayne

When
July 23, 3:45 PM EST
Where
Wayne County, Lake Como
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.850, -75.330

Trees were blown down.

Hail, Wayne

When
July 23, 4:36 PM EST
Where
Wayne County, 1.72 mi SW of Browndale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -75.470

Hail, Susquehanna

When
July 23, 4:42 PM EST
Where
Susquehanna County, Forest City
Measured
1.25 in hail
Reported by
Public
Coordinates
41.650, -75.470

Hail, Wayne

When
July 23, 4:42 PM EST
Where
Wayne County, 1.72 mi SW of Browndale
Measured
1.25 in hail
Reported by
Public
Coordinates
41.650, -75.470

Hail, Lackawanna

When
July 23, 4:45 PM EST
Where
Lackawanna County, Richmondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.630, -75.500

Hail, Wayne

When
July 23, 4:51 PM EST
Where
Wayne County, 1.03 mi E of White Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
41.530, -75.200

Hail, Susquehanna

When
July 23, 5:02 PM EST
Where
Susquehanna County, Forest City
Measured
1.25 in hail
Reported by
Public
Coordinates
41.650, -75.470

Hail, Pike

When
July 23, 5:05 PM EST
Where
Pike County, 3.49 mi N of Kimbles
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -75.120

Hail, Wayne

When
July 23, 5:05 PM EST
Where
Wayne County, 3.62 mi E of White Mills
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -75.150

Hail, Lackawanna

When
July 23, 5:10 PM EST
Where
Lackawanna County, Mayfield
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -75.550

Thunderstorm Wind, Pike

When
July 23, 5:11 PM EST
Where
Pike County, 2.93 mi WSW of Kimbles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.450, -75.180

Trees were blown down.

Hail, Lackawanna

When
July 23, 5:14 PM EST
Where
Lackawanna County, 0.86 mi SW of Carbondale
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -75.510

Hail, Susquehanna

When
July 23, 5:42 PM EST
Where
Susquehanna County, Montrose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.830, -75.880

Thunderstorm Wind, Pike

When
July 23, 6:15 PM EST
Where
Pike County, 1.25 mi WSW of Forest Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.140, -75.040

Widespread trees and wires were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400126, 400127, 400128, 400151, 400129, 400150, 400130, 400132, 400133, 400134, 400146, 400135, 400136, 400137, 400138, 400139, 400140, 400141, 400142, 400143, 400147, 400144, 400148, 400149.